Wyoming, 2020

Winter Storm and Winter Weather in Wyoming, April 1 to 2, 2020

April 1 to 2, 2020 · NWS UNR · 6 events in 6 counties and zones

A strong winter storm moved across the region, bringing significant snowfall to much of northeastern Wyoming. Rain changed to snow late in the afternoon on the 1st, with snowfall continuing through much of the night.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong winter storm moved across the region, bringing significant snowfall to much of northeastern Wyoming. Rain changed to snow late in the afternoon on the 1st, with snowfall continuing through much of the night. Snowfall amounts of four to eight inches were reported across much of the area, with as much as 12 inches over the Wyoming Black Hills. Gusty winds produced some blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 1, 4:20 PM MST, 40 minutes earlier.

Area forecast discussion, Apr 1, 4:20 PM MST, 40 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
520 PM MDT Wed Apr 1 2020

.DISCUSSION...(This Evening Through Wednesday)
Issued at 232 PM MDT Wed Apr 1 2020

Deep NW CONUS upper trough and associated front side jet
continues to dig into the region as a potent cold front surges
south. Decent moisture advection south of the region will set the
stage for a period of moderate to heavy snow over parts of the
area, with concentrated FGEN expected to support a band of heavy
snow across a small subset of the region. LSA increasing across
the region as the upper jet noses east. This will continue to
support scattered showers over the SE half through the afternoon
with windy conds as the cold front shifts south. As the main upper
trough starts to shift closer the region. LSA will increase with
precip becoming more widespread. Main concern tonight will be an
expected area of concentrated FGEN. Hires models have been picking
up on this to some degree. However, given the strong cold frontal
surge ongoing across the region, prefer the NAM solution (as
opposed to the RAP HRRR) as to where the strongest concentrated
FGEN will develop. Both the 12Z and 18Z runs continues to display
a robust band from southern Weston county NE into central SD.
Snowfall amounts in the band will be intense for a period with
strong lift centered in the DGZ where steep mid level lapse rates
will be in place. Would not be surprised if there is some thunder
in this band given the intense nature of lift combined with steep
mid level lapse rates, With adjusted QPF for this concern, opted
to upgraded the adv for the area where the expected convective
band will develop. Winds don’t look too bad, but given the
degree of CAA combined with expected snowfall, patchy to areas of
reduced vis and drifting can be expected. Further SE over scentral
SD, dry slotting will support freezing rain at times with little
to no snow accums. There will be the potential for a tenth or so
of ice accums, mainly on elevated sfc’s. This system will begin
to exit the region tomorrow afternoon west-east with precip
ending. Clearing on the backside will set the stage for very cold
temps, esp in the west and over deeper snow cover. Temps there
could drop below zero. Semi-active but warmer flow in store after
Friday, with temps in the 50s and 60s again by early next week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 510 PM MDT Wed Apr 1 2020

Conditions continue to deteriorate across the area with showers
and ISOLD TSRA over south west and south central SD. MVFR
conditions continue with IFR/LIFR conditions spreading across
northeastern WY, the BLKHLS and much of west this evening and
central/southern SD later tonight. This storm will bring
widespread, accumulating snow to the area with IFR and LIFR
conditions through midday Thursday. As the storm begins to move
out late Thursday, conditions will begin to improve slowly from
west to east.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until midnight MDT Thursday night for
     SDZ024-028-029.

     Winter Weather Advisory until 6 AM MDT Friday for SDZ043-044.

     Winter Weather Advisory from 1 AM Thursday to 7 AM CDT Friday
     for SDZ046-047-049.

     Winter Weather Advisory until midnight MDT Thursday night for
     SDZ027-030-041-042-074.

     Winter Weather Advisory from 9 PM this evening to midnight MDT
     Thursday night for SDZ001-002-012.

     Winter Storm Warning until midnight MDT Thursday night for
     SDZ013-014-025-026-031-032-072-073.

WY...Winter Storm Warning until midnight MDT Thursday night for
     WYZ057.

     Winter Weather Advisory from 9 PM this evening to midnight MDT
     Thursday night for WYZ071.

     Winter Storm Warning until 3 PM MDT Thursday for WYZ055-056-058.

     Winter Weather Advisory until 3 PM MDT Thursday for WYZ054.

&&

DISCUSSION...JC
AVIATION...MLS
Hazardous weather outlook, Apr 1, 4:43 AM MST, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
543 AM MDT Wed Apr 1 2020

SDZ024-025-028-029-072-WYZ057-021300-
Northern Black Hills-Northern Foot Hills-Central Black Hills-
Southern Black Hills-Sturgis/Piedmont Foot Hills-
Wyoming Black Hills-
543 AM MDT Wed Apr 1 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...the Black Hills of South Dakota...and the Black
Hills of Wyoming.

.DAY ONE...Today and Tonight

Snow will overspread the area from west to east beginning this
evening. Heavy snow of 6 to 12 inches is expected through tomorrow.
This snow will lead to hazardous travel conditions, especially
late tonight into tomorrow morning. More detailed information is
available in the associated Winter Storm Warning product.

Breezy northwest to north winds are expected today, with
occasional gusts over 30 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow will continue through much of Thursday before ending from
west to east. Well below average temperatures are expected
Thursday through Friday, with low temperatures in the single
digits on Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ043-044-046-047-049-021300-
Jackson-Bennett-Mellette-Todd-Tripp-
543 AM MDT Wed Apr 1 2020 /643 AM CDT Wed Apr 1 2020/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible this afternoon and
evening. Severe storms are not expected.

Precipitation will transition to a wintry mix tonight. Some light
snow and ice accumulations will be possible late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A wintry mix of precipitation will continue through much of
Thursday, becoming all snow by Thursday night. Snow accumulations
of several inches will be possible, with increasing amounts toward
the northwest. Ice accumulations of around one tenth of an inch
are possible, particularly farther south and east. Precipitation
will end by Friday morning.

Well below average temperatures are expected Thursday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-026-027-030>032-041-042-073-074-WYZ054>056-058-
071-021300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City-
Southern Foot Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Weston-Northeastern Crook-
543 AM MDT Wed Apr 1 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

Snow will overspread the area from west to east beginning this
evening. Snow amounts up to 6 inches are expected through
tomorrow. Locally higher amounts will be possible, especially over
the western to central South Dakota plains. This snow will lead
hazardous travel conditions across portions of the area,
especially late tonight into tomorrow morning.

Breezy northwest to north winds are expected today, with
occasional gusts up to 45 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow will continue through much of Thursday before ending from
west to east. Well below average temperatures are expected
Thursday through Friday, with low temperatures in the single
digits on Friday morning across northeastern Wyoming and far
western South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Apr 1, 1:39 PM MST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
239 PM MDT WED APR 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     NON-TSTM WND GST RAPID CITY ARPT         44.05N 103.05W
04/01/2020  M51 MPH          PENNINGTON         SD   ASOS

&&

EVENT NUMBER UNR2001009

JC
Special weather statement, Apr 1, 3:06 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Rapid City SD
506 PM CDT Wed Apr 1 2020

SDZ046-012245-
Mellette SD-
506 PM CDT Wed Apr 1 2020

...STRONG THUNDERSTORM OVER SOUTHEASTERN MELLETTE COUNTY...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Wood, or 9 miles northeast of Mission, moving
northeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4340 10068 4373 10049 4372 10046 4373 10040
      4372 10038 4374 10035 4371 10034 4372 10031
      4370 10029 4371 10024 4362 10023 4340 10044
TIME...MOT...LOC 2206Z 207DEG 30KT 4342 10055

Rudge

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Northern Campbell

When
April 1, 5:00 PM MST to April 2, 4:00 AM MST
Where
Northern Campbell forecast zone
Reported by
CoCoRaHS
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, South Campbell

When
April 1, 5:00 PM MST to April 2, 4:00 AM MST
Where
South Campbell forecast zone
Reported by
COOP Observer
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Western Crook

When
April 1, 5:00 PM MST to April 2, 6:00 AM MST
Where
Western Crook forecast zone
Reported by
Trained Spotter
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Winter Storm, Weston

When
April 1, 5:00 PM MST to April 2, 5:00 AM MST
Where
Weston forecast zone
Reported by
Public
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

Winter Storm, Wyoming Black Hills

When
April 1, 6:00 PM MST to April 2, 7:00 AM MST
Where
Wyoming Black Hills forecast zone
Reported by
CoCoRaHS
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

Winter Weather, Northeastern Crook

When
April 1, 6:00 PM MST to April 2, 8:00 AM MST
Where
Northeastern Crook forecast zone
Reported by
Trained Spotter

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880516, 880517, 880518, 880520, 880519, 880521.